Alert archive / Utah / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Salt Lake City, UT

July 18, 2017

NWS Salt Lake City, UT issued this flash flood watch at Jul 18, 2017, 3:09 PM MDT. It took effect at Jul 19, 2017, 10:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2017, 3:09 PM MDT (21:09 UTC)
In effect from
Jul 19, 2017, 10:00 AM MDT
Expired
Jul 19, 2017, 9:39 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

221 
WGUS65 KSLC 182109
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
309 PM MDT Tue Jul 18 2017


UTZ010-012>016-019>021-517-518-191200-
/O.NEW.KSLC.FF.A.0002.170719T1600Z-170720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
309 PM MDT Tue Jul 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for portions of central Utah and southern
  Utah, including the following areas Castle Country, Central
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch
  Plateau/Book Cliffs, West Central Utah, Glen Canyon Recreation 
  Area/Lake Powell, South Central Utah, Southern Mountains, 
  Southwest Utah, and Utahs Dixie and Zion National Park.

* From Wednesday morning through Wednesday evening

* Numerous thunderstorms are expected to develop across central
  and southern Utah late Wednesday morning and continue through
  the evening hours. Some of these storms will be capable of 
  producing very heavy rainfall which may result in flash 
  flooding. 

* Heavy rainfall can lead to rapid onset flooding with some of the
  most prone areas being slot canyons, burn scars, normally dry
  washes, and low water crossings. Water can rise quickly
  downstream of heavy rain, even when the parent thunderstorm is
  many miles away. Rock and mud slides, as well as water flowing
  across roadways, will be possible which could locally impact 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
3 follow-up statements
882 
WGUS65 KSLC 191058
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
458 AM MDT Wed Jul 19 2017

UTZ010-012>016-019>021-517-518-192230-
/O.CON.KSLC.FF.A.0002.170719T1600Z-170720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
458 AM MDT Wed Jul 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM MDT THIS
MORNING THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* From 10 AM MDT this morning through this evening

* Numerous thunderstorms are expected across central and southern
  Utah by late this morning and continue through the evening 
  hours. Some of these storms will be capable of producing very 
  heavy rainfall which may result in flash flooding. 

* Heavy rainfall can lead to rapid onset of flooding with some of
  the most prone areas being slot canyons, burn scars, normally 
  dry washes, and low water crossings. Water can rise quickly 
  downstream of heavy rain, even when the parent thunderstorm is 
  many miles away. Rock and mud slides, as well as water flowing 
  across roadways, will be possible which could locally impact 
  travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
510 
WGUS65 KSLC 192125
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
325 PM MDT Wed Jul 19 2017

UTZ010-012>016-019>021-517-518-200600-
/O.CON.KSLC.FF.A.0002.000000T0000Z-170720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
325 PM MDT Wed Jul 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for roughly the southern two
thirds of Utah. Specifically for the following areas. 

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park. 

* Until midnight MDT tonight

* Scattered thunderstorms are expected across central and southern 
  Utah through the evening hours. Some of these storms will be 
  capable of producing very heavy rainfall which may result in 
  flash flooding. 

* Heavy rainfall can lead to rapid onset of flooding with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the parent 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible which could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
744 
WGUS65 KSLC 200339
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
939 PM MDT Wed Jul 19 2017


UTZ010-012>016-019>021-517-518-200445-
/O.CAN.KSLC.FF.A.0002.000000T0000Z-170720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
939 PM MDT Wed Jul 19 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central and southern Utah 
has been cancelled. Thunderstorm activity has diminished this
evening and the threat for significant heavy rainfall and flash 
flooding has decreased. However, isolated showers and 
thunderstorms will continue through the night and some of these 
may be capable of producing locally heavy rain. 

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 9:25 AM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 18, 9:25 AM MDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
925 AM MDT Tue Jul 18 2017

.SYNOPSIS...Drier will move into northern Utah today. Monsoon
moisture will spread into the area Wednesday and Thursday and may
bring the potential for heavy rain to central and southern Utah.

&&

.DISCUSSION...Some clouds were lingering over central, southern
and eastern portions of the CWA early this morning but latest
satellite imagery shows clouds have dissipated rapidly in the past
hour or two. The few weak radar echoes over the southern mountains
have also vanished. Therefore have improved the sky cover and
reduced the threat of showers and thunderstorms through noon.

Across southern Utah the PWs remain near 1 inch with about
1.2 inches in Washington County. With little transport winds,
thunderstorms that develop over the mountains this afternoon will
be slow moving and this will increase the chance for possible
flash flooding. Have added locally heavy rain to the southern tier
counties for this afternoon.

One concern for late this afternoon and evening is the
increase of instability over west central Utah where the mixed
layer CAPE is forecast to exceed 500 and the MLCIN vanishes. The
PWs are forecast to increase late and current GOES 16 lower lever
WV shows a finger of moisture pointing in this direction. Will
evaluate for afternoon package.

&&

.AVIATION...Winds at the SLC terminal are expected to switch from
southeast to the northwest around 19-20Z today. VFR conditions
will prevail through the day under mostly clear skies.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 18, 5:48 AM MDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
548 AM MDT Tue Jul 18 2017

UTZ001>016-019>021-517-518-WYZ021-191300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
548 AM MDT Tue Jul 18 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop
by this afternoon, mainly over the higher terrain and across
southern Utah. These showers and thunderstorms may produce brief
gusty winds, and in southern Utah, locally heavy rain as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for showers and thunderstorms will increase across
the outlook area Wednesday and Thursday. Heavy rain will be a
possibility, leading to an increased threat of flash flooding
especially across prone drainages in southern Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:05 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele40 min
Jul 17, 7:28 PM MDTSpecial Weather StatementSLCRich47 min
Jul 17, 8:12 PM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Jul 18, 11:38 AM MDTRed Flag WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah34 hr
Jul 18, 1:59 PM MDTFlash Flood WarningSLCIron3 hr

Nearby

Flash Flood Watches in Utah, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.